Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Pueblo, CO

June 1, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 1997, 6:48 PM MDT for El Paso County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1997, 6:48 PM MDT (00:48 UTC)
Expired
Jun 1, 1997, 7:50 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:20 PM MDTHail 0.88Peyton, CO
Jun 1, 7:45 PM MDTHail 2Peyton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS1 KPUB 020051 RRA
SVRPUB
COC041-020150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
648 PM MDT SUN JUN 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 750 PM MDT
 
* SOME LOCATIONS AFFECTED
  ACROSS OPEN COUNTRY NORTH OF HIGHWAY 24 AND EAST OF BLACK FOREST
   THROUGH 715 PM
  NEAR PEYTON BY 740 PM

* AT 647 PM RADAR SHOWED A SEVERE STORM 12 MILES WEST OF PEYTON
  ...OR 18 MILES NORTHEAST OF COLORADO SPRINGS MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 2:21 PM MDT, 4 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SUN JUN 1 1997

CHALLENGES TONIGHT ARE THUNDERSTORM COVERAGE/SEVERITY.  MODELS SIMILAR
SHOWING A WEAK DISTURBANCE CROSSING SOUTHERN WYOMING THIS EVENING WITH
SOUTHERN COLORADO UNDER WESTERLY FLOW ALOFT ASSOCIATED WITH FLATTENING
H5 RIDGE.  SOUTHERN COLORADO STILL PRETTY WELL CAPPED...EXCEPT FOR SOME
ELEVATED CONVECTION FIRING OVER THE MOUNTAINS THAT HAS BEEN DRIFTING
EAST OVER THE PLAINS AND DISSIPATING.  WITH STRONG SURFACE HEATING AND
LOW LEVEL MOIST INFLOW CONTINUING OVER THE SOUTHEAST PLAINS...EXCEPT
CAP WILL WEAKEN THIS EVENING...ENOUGH TO ALLOW A FEW STORMS DEVELOP.
STORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS ALONG THETA-E/CAPE
AXIS HAVE A GOOD CHANCE OF BECOMING SUPERCELLS.  WIND SHEAR PROFILES
ARE VERY FAVORABLE FOR HIGH HELICITY AND CONSEQUENTLY STORM ROTATION.
ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL AS DAMAGING
WINDS AND LARGE HAIL.  SEVERE STORMS ARE ALSO POSSIBLE IN OTHER PARTS
OF SOUTHERN COLORADO...BUT PARAMETERS ARE NOT QUITE AS FAVORABLE.

LW

In the hours before

Special weather statement, Jun 1, 5:37 PM MDT, 1 hour 11 minutes before
COZ067-071-072-020025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORMS DEVELOPING OVER MONUMENT HILL...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS I-25 NEAR MONUMENT
THROUGH 615 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN...WIND GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 535 PM...RADAR SHOWED THESE STRONG THUNDERSTORMS LOCATED 9
MILES WEST OF MONUMENT STRETCHING TO 13 MILES EAST OF MONUMENT.
MOVEMENT WAS TO THE EAST AT 20 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

KT/SR
Special weather statement, Jun 1, 5:39 PM MDT, 1 hour 9 minutes before
COZ067-071-072-020025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORMS DEVELOPING OVER MONUMENT HILL...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS I-25 NEAR MONUMENT
THROUGH 615 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN...WIND GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING.

AT 535 PM...RADAR SHOWED THESE STRONG THUNDERSTORMS LOCATED 9
MILES WEST OF MONUMENT STRETCHING TO 13 MILES EAST OF MONUMENT.
MOVEMENT WAS TO THE EAST AT 20 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

KT/SR
Local storm report, Jun 1, 5:43 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
422 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0545       LPALMER LAKE               CO   1.00 INCH HAIL
06/01/97   EL PASO
Local storm report, Jun 1, 5:53 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0555 PM    MONUMENT                  CO   0.75 INCH HAIL
06/01/97   EL PASO
Local storm report, Jun 1, 6:18 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0618 PM    NORTHGATE ROAD            CO   0.75 INCH HAIL
06/01/97   EL PASO                        1 1/2 MILES EAST OF I-25 ON
                                          NORTHGATE ROAD
Local storm report, Jun 1, 6:26 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT SUN JUN 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0618 PM    NORTHGATE ROAD            CO   0.75 INCH HAIL
06/01/97   EL PASO                        1 1/2 MILES EAST OF I-25 ON
                                          NORTHGATE ROAD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:53 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.